Abortion and your menstrual cycle
Although medical and surgical abortions are common, you may find that your overall experience is different from someone else’s. How it affects your menstrual cycle, for example, depends on many factors, including the type of abortion and what your period was like before. Here’s what to expect and when to see a doctor.
Post-abortion bleeding is different from menstruation
It’s normal to bleed after an abortion. This bleeding might look like your monthly period, but it isn’t the same. It’s the result of your uterus expelling tissue from the pregnancy.
Some people don’t bleed at all after an abortion. They won’t start to bleed until their next period.
The timing of your bleeding depends on whether you had a medical or surgical abortion.
During a medical abortion, you’ll get two pills. Your doctor or other healthcare professional will administer the first pill. It breaks down the lining of your uterus so that a pregnancy can no longer grow. Some people start to bleed after this first pill.
You’ll take the second pill after you leave the hospital or clinic. This pill causes your uterus to release its contents. You may start to bleed within 30 minutes to 4 hours after you take it.
The bleeding will get increasingly more intense until you’ve passed the pregnancy. This should happen 4 to 5 hours after you take the second pill, but it can take longer in some people. There will likely be a window of 1 to 2 hours where you notice heavier flow and possible clots passing. This increase in flow should lessen after a couple of hours. Afterward, the bleeding should look more like a normal period.